I wanted to ask if anybody is experiencing abdominal discomfort after they take the second or third dose of levodopa lasting anywhere from 1 hour to several?
If so how do you deal with it?
Me Me Me . Let me tell you about mine …… Please read your leaflet that comes with your medication. You might find that your medication can actually ‘cause’ some of these problems. I take Sinemet and it says on the leaflet it can cause abdominal pain, camptocormia and dystonia, drooping eyelid, dry mouth, sore mouth, stiff muscles and muscle cramp also, feeling anxious. I have all of these an I am still prescribed it. I will endeavour to discuss this with my Neurologist if I can get an appointment - that’s another story hmmmmm. Failed miserably last appointment 6 months ago!!!
I have camptocormia - which is according to the leaflet Parkinson related whereby I stoop. At first I just bent a little now………. I am almost at a 45 deg angle - bending forward along with this I have stomach cramps which have progressed up from my groin and is now (mainly on my left) around my rib cage. A neurologist wouldn’t accept the camptocormia diagnosis and put it down to disc problems …. 6 years later (my file was lost for this time at the hospital!!!) I was once more referred to the neurology dept. by new doctor at local GP Practice was properly diagnosed as Captocormia.
Now it is too late - I am led to believe - for anything to be done. The stoop gets worse by the week along with the cramping. I am fine sitting down or laying down BUT trying to stand straight is now getting almost impossible both physically and due to cramping pain in stomach etc.
Don’t know if this is anything like you have - if there are some similarities fight, fight, fight for some help - botox would have helped me but I have been told the amount I would now need would kill me - or so I am told.
I go to a PD Gym class and we also have talk time - I was asked about my stoop by one of the group so I told the group and they too said you have to fight these days for help. Please keep my informed if it turns out you to have Captocormia or something similar. Look after yourself and take care.
There are quite a few references on this forum to abdominal pain though not specifically describing muscle spasms. A post from 2011 describes a tight abdomen affecting breathing , diagnosed eventually as diaphragmatic dystonia.
I have never taken levodopa but about 6 months after being given a neuroleptic, Sulpiride I started getting muscle spasms in my abdomen – other drugs give listed below:
12/8/03 Thing tense up & tummy rock hard can’t do anything for the kids.
5/9/03 - 23/11/03 Baclofen
12/9/03 - 9/10/03 Lofepramine
23/12/03 consultant notes “ Intermittent abdo spasms – painful – for last few weeks – relieved by lying down“
A few months later I had some teeth out under general anaesthetic. This seemed to have aggravated my akathisia (very tearful afterwards) & abdominal spasms.
17/4/04 was given another antidepressant. Dosulepin
30/4/04 gp noted: “ her dystonia seems to be getting worse, where she is now getting severe and painful muscle spasm in her thoracic region, “
10/5/04 I noted ”get the tummy spasm when I sit so it is hard work sitting at the computer and I eat most meals lying down or everything starts to seize up especially if I have to talk…I grunt and huff and puff like those guys working out in the gym – that’s when my tummy is going bonkers. I wore a nice tight vest last time to the physio session so she could admire my muscles”
9/04 I noted: “ In general I’m much more comfortable now as no pain in ribs or back and abdominal spasms seemed to have calmed down & I have managed to put on a little weight.”
A 23-year-old male presented with sudden onset of undulating movements of the abdominal wall for the last two months after he took domperidone. There was no associated pain or effect of respiration. The movements used to subside during sleep… On detailed history, the patient had acute gastroenteritis at onset, for which he took antibiotics and domperidone for two days. These symptoms started three days after the medication
The phenomenology is characterized by choreiform movements, but patients may have any other movement disorders such as dystonia, myoclonus, and ballism, which usually involve upper limbs, trunk, and orofacial muscles.
Peak-dose dyskinesia may be exacerbated by anxiety and emotional stress.
Rest tremor and peak-dose dyskinesia are considered quite specific for PD, and they are not seen in other movement disorders. Other forms of peak-dose dyskinesia have been described such as ocular, belly dancer’s, and respiratory dyskinesia.
Carecchio et al . reported abdominal dyskinesia (belly dancer’s dyskinesia) with levodopa in a 72-year-old woman with PD. The dyskinesia started around 30 min after each dose of levodopa and lasted for about 3 h.
…Treating PD patients presenting with LID, physicians need detailed assessment regarding time of dyskinesia, type of dyskinesia, and current medications. Treatment of dyskinesia requires changes in current dopaminergic and nondopaminergic medications, trials of new drugs as well as neurosurgical interventions